Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 79, NWS Wilmington, OH

April 20, 2017Dearborn County, Franklin County, Ripley County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Apr 20, 2017, 7:33 PM EDT for Dearborn County, Franklin County, Ripley County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2017, 7:33 PM EDT (23:33 UTC)
Expired
Apr 20, 2017, 8:15 PM EDT
In force
42 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Dearborn County, IN, Franklin County, IN, Ripley County, IN

The radar

The Indianapolis radar (KIND), 113 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WUUS51 KILN 202333
SVRILN
INC029-047-137-210015-
/O.NEW.KILN.SV.W.0079.170420T2333Z-170421T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
733 PM EDT THU APR 20 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Southwestern Franklin County in southeastern Indiana...
  Northern Ripley County in southeastern Indiana...
  Dearborn County in southeastern Indiana...

* Until 815 PM EDT.

* At 732 PM EDT, a severe thunderstorm was located 8 miles northwest
  of Osgood, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Batesville, Lawrenceburg, Greendale, Aurora, Bright, Milan, Osgood,
  Dillsboro, Moores Hill, Guilford, Wilmington, Manchester, Sunman,
  St. Leon, Napoleon, Millhousen, Huntersville, Cold Springs,
  Penntown and Mount Sinai.

This includes I-74 in Indiana between mile markers 145 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3920 8544 3927 8530 3932 8530 3930 8493
      3913 8485 3900 8498 3900 8500 3899 8500
      3916 8544
TIME...MOT...LOC 2332Z 289DEG 29KT 3924 8538 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

AR
1 follow-up statement
906 
WWUS51 KILN 210011
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
811 PM EDT THU APR 20 2017

INC029-047-137-210021-
/O.EXP.KILN.SV.W.0079.000000T0000Z-170421T0015Z/
Franklin IN-Ripley IN-Dearborn IN-
811 PM EDT THU APR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
NORTHERN RIPLEY AND DEARBORN COUNTIES WILL EXPIRE AT 815 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3920 8544 3927 8530 3932 8530 3930 8493
      3913 8485 3900 8498 3900 8500 3899 8500
      3916 8544
TIME...MOT...LOC 0011Z 289DEG 29KT 3914 8501 

$$

AR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:59 PM EDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 20, 2:59 PM EDT, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
259 PM EDT Thu Apr 20 2017

.SYNOPSIS...
Showers and thunderstorms are expected into tonight as a cold
front pushes east across the region. The front will stall out to
our south on Friday before lifting back to the north over the
weekend. This will lead to an increasing chance of showers
Friday night into Saturday. A cooler airmass will settle into
the area for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers and thunderstorms have developed this afternoon along
the pre frontal boundary moving across Indiana. MLCapes across
that area are in the 500-1000 J/kg range but they do drop off
some to the east across our area. As a result, there is some
uncertainty as to how well this activity will maintain its
strength as it moves into our area. This initial wave of showers
may also help stabilize the airmass a bit which could also
results in some question as to the strength of the secondary
batch of storms developing across eastern Illinois as they move
eastward. At the moment, deep layer shear is marginal across our
area with 0-6 km values in the 20-25 knot range. This is
forecast to increase from the northwest between 21Z-03Z as some
better upper level energy works into our area. This will also be
accompanied by some cooler air aloft which could also aid in
some enhancement to the instability. Therefore, some uncertainty
exists in regard to the severe threat as we head through late
afternoon and into the early evening hours. It still
seems that the best threat will be across our northwest where
the better deep layer shear will develop. With some decent
mixing across the area this afternoon, dcapes have pushed up
close to 1000 J/kg across parts of our area so if we are able
to get some stronger storms, damaging wind appears to be the
primary threat. The storms should be fairly progressive but PWs
do push up to around 1.5 inches through early evening. As a
result, locally heavy rainfall will be possible with the
stronger storms with some localized flooding possible with
training storms. The cold front will push east across the area
later tonight with pcpn tapering off from the northwest
overnight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The front will continue to move off to the south through the
day on Friday with high pressure trying to work in from the
north. Suppose we could see a few lingering showers across our
far south into Friday morning but for the most part expect dry
conditions. Cooler air filtering in behind the front will lead
to more seasonable temperatures with highs ranging from the
upper 50s in the northwest to the mid and upper 60s in the
southeast. A developing surface wave will help the boundary to
begin to lift back to the north Friday night. This will lead to
an increasing chance of showers across our south through the
night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Extensive low pressure tracking across Tennessee along a slow moving
frontal boundary will bring showers Saturday. Southern locations
should see the bulk of showers, and a few rumbles of thunder will be
possible there as well in an environment containing elevated
instability.

Rain chances will gradually diminish Saturday night into Sunday as
the system works east. Weak high pressure is forecast to bring dry
conditions Monday into Tuesday. A wave of low pressure traveling
through the Great Lakes may result in a few more showers Tuesday
night into Wednesday. Additional showers could affect mainly
northern locations Thursday when a warm front is forecast to develop
across the Great Lakes.

Temperatures will start below normal for Saturday, with highs in the
mid 50s limited by clouds, precip, and cold advection on a northeast
low level flow. A rebound to near normal upper 60s can be expected
by Monday due to warm advection and reduced cloud cover, with
further warm advection making above normal 70s probable Tuesday
through Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Good mixing across the area this afternoon has allowed for some
gusty southwesterly winds to develop. Meanwhile, showers and
thunderstorms have developed back to our west across Indiana
along a pre frontal boundary. This boundary will push east into
our area through late afternoon, followed by a cold front that
will move through our area later tonight. This will lead to
occasional showers and thunderstorms, primarily in the 22Z-03Z
time frame. As the front moves through, precipitation will
taper off from the northwest overnight. Expect mainly VFR
conditions outside of thunderstorms through the early portions
of the TAF period. However, as the front moves through, some
lingering low level moisture will likely allow for some more
widespread MVFR cloud development late tonight into Friday
morning. Any MVFR cigs should scatter out or lift into VFR by
the later Friday morning and into the afternoon.

OUTLOOK...MVFR ceilings and visibilities possible Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...Coniglio
AVIATION...JGL
Hazardous weather outlook, Apr 20, 3:10 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
310 PM EDT Thu Apr 20 2017

INZ050-OHZ026-034-035-042>044-211100-
Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
310 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for East Central Indiana and West
Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Occasional showers and thunderstorms will be possible into this
evening. A few of the storms may become severe with damaging winds
the primary threat. Locally heavy rainfall and isolated flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather.

INZ058-059-066-073-074-OHZ045-046-051>056-060>065-070>072-077-211100-
Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Union OH-Delaware-
Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-Montgomery-
Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Hamilton-
310 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Occasional showers and thunderstorms will be possible into this
evening. A few of the storms may become severe with damaging winds
the primary threat. Locally heavy rainfall and isolated flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather.

INZ075-080-KYZ089>100-OHZ073-074-078>082-088-211100-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
310 PM EDT Thu Apr 20 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will occur overnight with a frontal passage. Some
storms may contain strong winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heavy rain is possible on Saturday as showers and a few
thunderstorms enter from the southwest. These showers may linger for
a while with a prolonged period of moderate to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather.

In the hours before

Special weather statement, Apr 20, 6:20 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
620 PM EDT THU APR 20 2017

OHZ056-202245-
Licking OH-
620 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LICKING COUNTY
UNTIL 645 PM EDT...

At 620 PM EDT, radar indicated a strong thunderstorm near Granville,
moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Very heavy rain...

Locations impacted include...
Newark, Granville, Utica, Hanover, Marne, Granville South, St.
Louisville, Fredonia, US Route 62 at State Route 661, Fallsburg and
Purity.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4010 8219 4004 8252 4020 8257 4025 8248
      4024 8239 4024 8218
TIME...MOT...LOC 2220Z 255DEG 39KT 4014 8249

JDR
Special weather statement, Apr 20, 6:21 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
621 PM EDT THU APR 20 2017

OHZ064-065-202245-
Fairfield OH-Pickaway OH-
621 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD AND
CENTRAL PICKAWAY COUNTIES UNTIL 645 PM EDT...

At 621 PM EDT, radar indicated a strong thunderstorm over
Williamsport, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Lancaster, Circleville, Ashville, South Bloomfield, Williamsport,
Royalton, Lithopolis, Fox, Amanda, Carroll, Darbyville, Fairfield
County Airport, Aw Marion State Park, East Ringgold, US Route 22 at
State Route 159, Duvall, Slate Run Metro Park and State Route 674 at
State Route 188.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3965 8268 3956 8320 3973 8317 3980 8285
      3980 8282 3984 8264
TIME...MOT...LOC 2221Z 257DEG 25KT 3962 8313

AR
Special weather statement, Apr 20, 6:44 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Wilmington OH
644 PM EDT THU APR 20 2017

OHZ064-065-074-202315-
Fairfield OH-Hocking OH-Pickaway OH-
644 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT FAIRFIELD...NORTHWESTERN HOCKING
AND NORTHEASTERN PICKAWAY COUNTIES UNTIL 715 PM EDT...

At 644 PM EDT, radar indicated a strong thunderstorm near
Circleville, moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Lancaster, Circleville, Bremen, Pleasantville, Hide-A-Way Hills,
Royalton, Lithopolis, Amanda, Stoutsville, Carroll, Sugar Grove,
Rushville, West Rushville, Fairfield County Airport, Aw Marion State
Park, East Ringgold, US Route 22 at State Route 159, Hideaway Hills,
Clearport and North Berne.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3963 8238 3956 8284 3961 8283 3961 8293
      3982 8279 3984 8249 3983 8240 3974 8240
      3974 8237
TIME...MOT...LOC 2244Z 256DEG 23KT 3963 8286

AR
Special weather statement, Apr 20, 6:47 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Wilmington OH
647 PM EDT THU APR 20 2017

OHZ056-065-202315-
Licking OH-Fairfield OH-
647 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FAIRFIELD AND
SOUTHEASTERN LICKING COUNTIES UNTIL 715 PM EDT...

At 647 PM EDT, radar indicated a strong thunderstorm over Hebron,
moving east at 50 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...

Locations impacted include...
Newark, Heath, Granville, Buckeye Lake, Hebron, Millersport, Hanover,
Fairfield Beach, Harbor Hills, Marne, Granville South, Thurston,
Kirkersville, Gratiot, Toboso, Brownsville, Interstate 70 at State
Route 37 and Interstate 70 at State Route 13.

This includes I-70 in Ohio between mile markers 123 and 142, and near
mile marker 144.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3995 8220 3995 8223 3991 8223 3992 8240
      3993 8242 3993 8246 3984 8247 3983 8258
      4003 8261 4012 8219
TIME...MOT...LOC 2247Z 257DEG 45KT 3996 8250

JDR
Special weather statement, Apr 20, 7:01 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Wilmington OH
701 PM EDT THU APR 20 2017

OHZ064-065-073-074-202330-
Fairfield OH-Ross OH-Hocking OH-Pickaway OH-
701 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAIRFIELD...WESTERN
HOCKING...SOUTHEASTERN PICKAWAY AND NORTHEASTERN ROSS COUNTIES UNTIL
730 PM EDT...

At 700 PM EDT, radar indicated a strong thunderstorm near Logan Elm
Village, moving east at 45 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
One half inch diameter hail...
Very heavy rain...

Locations impacted include...
Circleville, Logan, Kingston, Hocking Hills State Park, Hide-A-Way
Hills, Logan Elm Village, Amanda, Stoutsville, Laurelville, Sugar
Grove, Adelphi, Tarlton, Ilesboro, Clearport, Buena Vista in Hocking
County, Andersonville, Gibisonville, Hideaway Hills, Lake Logan State
Park and Whisler.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3940 8306 3959 8309 3970 8247 3943 8242
TIME...MOT...LOC 2300Z 261DEG 38KT 3951 8298

Coniglio
Special weather statement, Apr 20, 7:14 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
714 PM EDT THU APR 20 2017

INZ066-073-202345-
Franklin IN-Ripley IN-
714 PM EDT THU APR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
NORTHERN RIPLEY COUNTIES UNTIL 745 PM EDT...

At 714 PM EDT, radar indicated a strong thunderstorm near Greensburg,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Batesville, Milan, Osgood, Oldenburg, Sunman, Napoleon, Millhousen,
Otter Village, Huntersville, Ballstown, Penntown and Interstate 74 at
State Route 101.

This includes I-74 in Indiana between mile markers 145 and 157.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8544 3927 8530 3936 8529 3935 8506
      3905 8512 3914 8544
TIME...MOT...LOC 2314Z 279DEG 24KT 3927 8550

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 3:21 PM EDTSpecial Weather StatementILNUnion24 min
Apr 20, 3:56 PM EDTSpecial Weather StatementILNUnion34 min
Apr 20, 4:16 PM EDTSevere Thunderstorm WarningILNUnion30 min
Apr 20, 7:14 PM EDTSpecial Weather StatementILNRipley31 min
Apr 20, 7:44 PM EDTTornado WarningILNRipley15 min
Apr 20, 7:52 PM EDTSevere Thunderstorm WarningILNRipley21 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.